HYPO- AND HYPERSECRETION of the adrenocortical hormone can cause depression. However, stupor during continuous adrenocorticotropic hormone (ACTH) test has not yet been reported.
In August 2010, a 56-year-old man was brought to our hospital because of general fatigue and disturbed consciousness. Laboratory examinations revealed hyponatremia (118 mEq/L) and hypoglycemia (39 mg/dL). On questioning his family, we learned that he was unsocial and frequently absented himself from work when he was in his twenties. During his forties, he isolated himself and usually locked himself in the house, and over the past 2 months, he was unable to eat by himself. On the basis of this information, we deduced that the patient was depressed.
After admission, the administration of sodium and glucose improved his consciousness. Endocrinological examinations revealed normal ACTH (16.8 pg/mL, reference, 7.2–63.3 pg/mL) and low cortisol (0.6 µg/dL, reference, 4.5–21.1 µg/dL) levels. The corticotrophin-releasing hormone test showed no response. The rapid ACTH test showed low response. Then, we performed the continuous ACTH test (tetracosactide acetate, 0.5 mg/day for 3 days). Three days later, the patient stopped talking. On the fourth day, he muttered his name many times. On the fifth day, he did not respond to speech or pain and became immobile. However, the electroencephalogram indicated that he was awake. A head computed tomography scan was normal. We consulted psychiatrists and diagnosed his condition as stupor. On the eighth day, he began to talk and move again. On the tenth day, his condition was normal without aftereffects. Before the continuous ACTH test, the urinary cortisol level was 3.6 µg/day (reference, 26.0–187.0 µg/day); on the first day of continuous ACTH test, it was 42.0 µg/day, normal response. The urinary cortisol levels on the second and third day were not measured because the patient could not collect his urine. After further examinations, we diagnosed the condition as isolated ACTH deficiency.
Although results of the continuous ACTH test were not recorded on the second and third day, we suppose the stupor was caused by excessive adrenocortical hormone induced by continuous ACTH test because the effects of this test lasted for over 24 h.1 Thus far, only two reported patients have had adrenocortical hormone-induced stupor.2,3 Furthermore, adrenocortical insufficiency also causes stupor.4 Medical practitioners should be aware of the correlations between adrenocortical hormone and psychiatric symptoms.